A 72-year-old lady with a long history of COPD is admitted to the ED semiconscious following a seizure. She does not have a history of epilepsy. She has recently had a URTI for which she was prescribed Azithromycin and Amoxicillin/Clavulanate. Her relatives claim that her compliance with medication is erratic.
Her other current medications include:
- Salbutamol 2 puffs prn
- Seretide 125/25 2 puffs bd
- Theophylline SR 200 mg bd
On examination she was afebrile with a PR of 125/min in Sinus Rhythm. There was no neck stiffness. Her reflexes were brisk and Plantar responses were flexor. Her LOC prevented a more detailed neurological assessment.
Give three possible causes for this patient’s presentation with a seizure and then briefly discuss your initial management of this patient.
Causes for seizures are generally pretty broad. Something specific to this patient's case should be offered (only 3 causes were asked for).
What do we know about her?
- URTI recently, with COPD background
- Theophylline as one of the meds
- no history of epilepsy
- no features of meningitis
Thus, a sensible list of differentials may include:
- Hypercapneic respiratory failure
- Theophylline overdose (seizure and hyperreflexia)
The tachycardia, brisk reflexes and decreased level of consciousness also could suggest that the patient has ongoing status epilepticus, which is now non-convulsive.
How will you manage this patient initially?
- Attention to the ABCS, with management of life-threatening problems simultanous with a rapid focused examination and a brief history
- assess the need for immediate intubation
- given that the patient is unconscious, intubation will likely be required
- maintain oxygenation with a reservoir mask, or by chemanical ventilation as indicated
- Circulatory support
- assess the need for fluid resuscitation and vasopressor support;
- gain multiple points of intravenous access and commence cardiovascular monitoring.
- Invasive hemodynamic monitoring may be required
- Seizure prophylaxis
- Benzodiazepines are the recommended agents
- Phenytoin is contraindicated
- Supportive management
- Check BSL and maintain normoglycaemia
- Check ABG and assess the need to correct her acid-base status
What investigations will you ask for?
- Urine drug screen
- Paracetamol level
- CXR ( did they aspirate?)
- CT brain
- Specific drug levels - theophylline
- CK and troponin
- Serum osmolality
The theophylline level was found to be critically elevated. How do you think this happened?
Azithromycin (and most other macrolides) and theophylline are a classical interaction; macrolides inhibit the CYP450 enzymes responsible for theophylline clearance.
What are the pharmacological characteristics of theophylline?
- 100% absorbed from the gut
- volume of distribution is 0.5 L/kg
- 56% protein binding
- Cleared by the liver
Some unique pharmacokinetic features:
- Dose dumping: theophylline can be absorbed alongside fatty meals due to the effect of posprandial pancreatic secretions and bile salts on its absorption, which is otherwise very slow (Hendeles et al, 1985)
- It is metabolised faster by children and smokers: hepatic CYP2E1 activation by nicotine is responsible
Some ...undesirable pharmacodynamic features:
- Toxic dose and effective dose are virtually the same dose. Optimum treatment benefits occurs at serum levels greater than 10µg/m; toxicity is seen above 20µg/ml, unfortunately where you also start to get some bronchodilation.
- Lowers the seizure threshold; and phenothiazines make the problem worse when they are used as antiemetics
What are the clinical features of theophylline toxicity?
How will you approach the specific toxicological management of this patient?
- Repeated doses of activated charcoal (MDAC)
- Charcoal haemoperfusion
- Strangely, SVT does not respond to adenosine. Goldfranks' Manual (2007 edition, p. 557) recommends calcium channel blockers as a more effective antiarrhythmic therapy (a β-blocker would be just as good but the patient will inevitably be somebody with either asthma or COPD).
A - the patient will likely need intubation at some stage
B - ventilate them with a slightly higher rate to maintain the compensation for metabolic acidosis
C - they will likely be hypotensive with a large overdose; noradrenaline will be required. They will also have arrhythmias. The college answer to Question 29 from the first paper of 2017 helpfully suggests esmolol or amiodarone.
The toxicology team suggest you use this device to enhance elimination. Can you describe its characteristics and mechanism of action?
That's a Gambro Adsorba (300C) charcoal haemoperfusion cartridge. Ideally, you'd actually have one to present the trainee with. As you can see, mine expired in 2011.
It contains 300g of cellulose-coated charcoal. The company claims a 300,000m2 internal surface area.
You prime this thing with 260ml of fluid, and it offers a bloodflow resistance of 20-30mmHg.
The charcoal granules are coated a layer of cellulose approximately 3-5 μm thick. According to the company propaganda, this "drastically reduces the undesired deposition of blood components" and "offers maximum safety against the release of fine particles".
The mechanism of action, in summary:
- Many drugs are either highly protein bound or highly lipophilic
- These qualities make them unavailable for haemodialysis or ultrafiltration clearance, which can only access the ionised water-soluble fraction
- Adsorption can be used to clear these substances from the bloodstream
- The high surface area of resins and charcoal can compete with serum proteins for drug binding. The drugs are bound reversibly by Van der Waal forces (attractive forces between molecules not due to covalent, electrostatic or hydrogen bond interaction)
- Large surface area of resin or charcoal filter enhances adsorption by presenting a larger contact surface for the filtered blood.
- Charcoal is a "broad-spectrum" adsorption agent, whereas resins typically favour lipophilic substances. Resin filters may also be impregnated with drug-specific antibodies
- The rate of adsorption generally depends upon the size of the granules, and the capacity of each cartridge is determined by its size (i.e. how much charcoal is inside).
Apart from theophylline, what other drugs are susceptible to haemoperfusion removal?
- Amanite phalloides mushroom toxin (phalloidin)
What disadvantages are associated with the use of this technique?
- Erratic electrolyte derangement
- Low fibrinogen
- Thrombocytopenia: on average the count decreases 20–50% from baseline
- Depletion of all other coagulation factors
- Complement activation leading to DIC
- Immune suppression
- Low WCC
- Depleted immunoglobulins
- Depleted cytokines
- Low complement
- Malnutrition due to adsortion of amino acids
- Feberile reaction to the circuit
- Charcoal embolization
- "Reverse adsorption" - redistribution of the toxin back into the bloodstream once the cartridge has been saturated
- Cost - haemoperfusion cartridges are much more expensive than haemodialysis cartridges
Disclaimer: the viva stem above is the original CICM stem, acquired from their publicly available past papers. However, because the college do not make the rest of the viva text or marking criteria available, the rest has been confabulated. It sounds like a plausible viva and it can be used for the purpose of practice, but all should be aware that it does not represent the "true" canonical CICM viva station.